What Is Librium Withdrawal?
As a habit-forming benzodiazepine, Librium can lead to dependence and addiction after only a few weeks of chronic use. Like all benzos, Librium enhances the effects of the neurotransmitter GABA (Gamma-animobutyric acid) in the brain, producing feelings of calmness and relaxation. Over time, the user’s brain becomes reliant on Librium to feel this way.
If the user suddenly quits taking Librium after developing a tolerance or addiction, their brain will still produce calming neurotransmitters—he or she just won’t feel their effects as greatly. The user will begin to feel anxious, their blood pressure and heart rate will increase, and they’ll experience a number of other symptoms of Librium withdrawal.
The user will continue to experience withdrawal until their brain readjusts to a pre-Librium level of functioning. A medical detox program can assist with the withdrawal process, making it safer and more comfortable. In fact, medically-supervised detox is critical for Librium and other benzos, because the withdrawal from these drugs can be dangerous, and potentially even fatal.
Get Help During COVID-19
With just 30 days at a rehab center, you can get clean and sober, start therapy, join a support group, and learn ways to manage your cravings.
Post-Acute Withdrawal Syndrome
Users may continue to experience psychological symptoms of Librium withdrawal for some time. This is known as post-acute withdrawal syndrome, or PAWS. PAWS from a Librium addiction is just as hard, and in many cases harder to overcome, than the acute withdrawal phase dominated by physical symptoms. It can take 18-24 months for some users to break free of the mental hold Librium has on them. An addiction treatment program and ongoing therapy can help users overcome PAWS, giving them their best chance at a successful recovery.
Symptoms of Withdrawal
Librium withdrawal can be extremely uncomfortable. Symptoms can range from moderate to severe depending on various factors, such as the length of time Librium has been used, the amount used, and the method of administration.
Generally, the longer and more severe the addiction to Librium, the longer and more severe the withdrawal process.
Librium withdrawal symptoms include:
- Increased heart rate
- Elevated blood pressure
- Sensory hypersensitivity
- Loss of appetite
- Drug cravings
- Memory loss
Left unmanaged, seizures caused by Librium withdrawal may get progressively worse, difficult to control, and potential lethal. For this reason, it is critical to attend a medically-supervised detox program.
Withdrawal from Librium is often accompanied by an intense “Rebound Effect”. This is the re-emergence of symptoms that were being alleviated by taking Librium, such as anxiety and insomnia. In the case of re-emergence, symptoms may be more severe than they were before treatment.
Questions about treatment?
Get confidential help 24/7. Call now for:
- Access to top treatment centers
- Caring, supportive guidance
- Financial assistance options
Duration of Withdrawal
Several factors will impact the user’s withdrawal process, including how long they used Librium, how often and how high their dose. Because the half-life of Librium ranges from 5-30, the onset of acute withdrawal symptoms may be delayed several days to weeks. Elimination of the drug from the body takes longer in elderly users, extending the withdrawal timeline.
If the individual is dependent on the short-acting version of Librium, withdrawal symptoms will emerge within 24 hours of discontinuing use of the drug. The symptoms will also be more intense.
Symptoms typically last a couple weeks to months. Psychological symptoms (PAWS) may be present for several months—sometimes years—after cessation of drug use.
Ready to get help?
Don’t waste another second. Enter your number to receive a call
from a treatment center.
Make a Call (855) 826-4464
- OR -
Librium Withdrawal Timeline
|Week 1||For some people, withdrawal can begin within 24 hours of the last dose. It can take over a week for others to start feeling the effects of withdrawal. The first signs may be the user beginning to feel anxious, start sweating and noticing an increase in their heart rate. They may also feel agitated and lose their appetite.|
|Weeks 2-3||Withdrawal symptoms usually peak during this time. Depression and insomnia typically set in and some users report psychosis and seizures.|
|Weeks 4-6||Symptoms will fade over the next several weeks, becoming more and more manageable as time goes on.|
|Weeks 7+||Some users may continue to feel psychological symptoms, like depression, anxiety or cravings, for months after quitting Librium. Users may also experience protracted withdrawal, with symptoms such as anxiety suddenly appearing after a period of time without any symptoms. With prolonged abstinence, protracted withdrawal symptoms will eventually subside.|
Librium users are advised to complete withdrawal under a doctor’s supervision.
A taper method is the preferred course of treatment for benzodiazepine users.
A tapering program slowly steps down the user’s dosage of the drug, allowing their body to gradually readjust. The tapering process can take several weeks. Withdrawal symptoms still occur, but they’ll be much more mild.
During the tapering process, a user’s doctor may substitute Librium with a different benzo that has a longer half-life—such as diazepam (Valium)—to assist with rebound symptoms. Valium can also be used to manage severe symptoms in the acute phase of withdrawal, such as psychosis. Other non-benzodiazepine medications may also be used to help manage rebound symptoms and insomnia, such as Clonidine, Propanolol, melatonin, Vistaril, and eszopiclone (Lunesta).
Treatment for Librium Addiction
Receiving professional treatment at an inpatient treatment center or an outpatient program will offer Librium users a safe and supportive environment for their recovery. Treatment programs that offer medically assisted detox will make withdrawal from Librium more comfortable, increasing the user’s chance of achieving sobriety.
For help finding a Librium treatment program, please contact a treatment provider.